Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

January 29, 20214 counties in New York

NWS Buffalo, NY issued this special weather statement at Jan 29, 2021, 5:31 PM EST for 4 counties in New York. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2021, 5:31 PM EST (22:31 UTC)
Expired
Jan 29, 2021, 7:00 PM EST
In force
89 min
Issued by
NWS Buffalo, NY

Counties Genesee County, NY, Monroe County, NY, Orleans County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS81 KBUF 292231
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
531 PM EST Fri Jan 29 2021

NYZ001>004-011-013-014-300000-
Ontario-Livingston-Orleans-Wayne-Genesee-Monroe-Niagara-
531 PM EST Fri Jan 29 2021

...LAKE EFFECT SNOW SHOWERS WILL AFFECT WAYNE...NORTH CENTRAL 
LIVINGSTON...NORTHEASTERN NIAGARA...ORLEANS...GENESEE...MONROE AND 
NORTHERN ONTARIO COUNTIES...

At 527 PM EST, Mutiple bands of lake effect snow, producing sharply 
reduced visibility at times, were occurring south of Lake Ontario, 
including the New York State Thruway and the Rochester Metro. 
Visibility may be reduced briefly to under a half mile during brief 
heavier snow showers.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, East
Rochester, Medina, Albion, Hilton, Webster, Fairport, Brighton,
Gates-North Gates, Hamlin Beach State Park, Ontario, Henrietta,
Penfield, Newark and Williamson.

 This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 48A and 42.

Conditions can deteriorate rapidly in winter weather situations. Be 
prepared for snow or ice covered roads through the evening. Slow 
down and allow extra time when traveling this evening.

LAT...LON 4339 7775 4328 7754 4332 7738 4333 7717
      4331 7697 4338 7675 4338 7670 4331 7671
      4332 7672 4310 7670 4303 7671 4301 7696
      4293 7697 4293 7842 4304 7847 4308 7846
      4309 7849 4340 7862

$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 29, 2:23 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 29, 2:23 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
223 PM EST Fri Jan 29 2021

.SYNOPSIS...
Cold northwest flow will continue to produce lake effect snow
showers southeast of Lakes Erie and Ontario through Saturday morning
with relatively minor accumulations. High pressure will bring an end
to the lake effect snows early Saturday, with dry weather lasting
through most of Sunday. Low pressure moving through the Ohio Valley
will then bring a chance of some snow later Sunday through Monday,
although the greater snow potential will miss our area to the south
and east.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Cold NW'erly flow filtering in across the eastern Great Lakes will
continue to support lake effect snow showers south and southeast of
the lakes as we head into the evening hours.

Otherwise, minor accumulations are anticipated, but with snow
ratios of 30:1 (fluffy snow) there could be a few areas that
could pick up another inch or so tonight. Additionally, winds
will also decrease and become light across the region as the sfc
ridge builds in overnight. With that said, the main story will
be the cold air mass over the region. Even with minimal wind,
wind chill values across Western NY will still be 0F to -5F
along the lake plains, to -10F across the higher terrain. East
of Lake Ontario, it will still be bitterly cold with lows of 0F
to -10F by daybreak on Saturday, with corresponding wind chill
values of -10F to -20F. However, there "likely" will "not" be
enough wind to justify another Wind Chill Advisory, despite
those wind chill values of -10F to -20F.

Saturday, staunch sfc high pressure will build across the eastern
Great Lakes. Any remaining lake effect snow showers or flurries will
end early in the morning or quickly thereafter. Still, a chilly
day is anticipated, but the air mass will begin to moderate as
we progress through the day.

Saturday night, the stout sfc high over the area will provide quiet
and dry weather. Temperatures will quickly fall off and then it
might get even colder than previous nights, due in large part to
less cloud cover anticipated across the region. So we could be
looking at temperatures easily -5F to -15F east of Lake Ontario
in the coldest spots. Across Western NY, expect low teens along
the lake plains to single digits inland by daybreak on Sunday.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The upper level ridge over middle of the country will be over the
Eastern US by Sunday, with a similar placement for its associated
surface pressure ridge. This will result in dry weather for the
region. Temperatures will still be about 5F lower than normal (highs
mostly in the 20s) for this time of year as the cold airmass in
place moves slowly east.

The main feature of interest will be the upper level trough moving
toward the Desert Southwest for the end of the weekend and into
early next week.  By Sunday, this will be nearing IL/IN, but the
upper level support will have raced eastward too fast for much
cyclogenesis.  The surface low is currently forecast to bottom out
to around 995mb somewhere near MO/NE before filling with time. As a
result, there should be a weakening storm system moving toward us
Sunday Night into Monday.  Precip, if there is any, should be all
snow, with the greatest probability for some accumulations toward
the PA line. With this in mind, the forecast currently looks
reasonable and will not make any significant changes from older
forecasts.

By Monday, another shortwave trough, currently nearing the Pacific
Northwest, should catch up and undercut the original trough.  This
will result in renewed cyclogenesis over the Northeast with concerns
for a classic Nor'easter.  But, this development may be too far east
for any impact on Western and Central NY. There are of course a
variety of forecast solutions for this, so confidence isn't
high.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The next feature will be a fairly pronounced upper level ridge that
will move east across the central and then eastern US Tuesday
through Thursday. This should initially result in dry weather with
surface high pressure overhead by Wednesday, followed with notable
warmup toward the end of the week.  Highs should cross the 40F mark
by Thursday, and have the potential to be well into the 40s. There
isn't too much ice on area rivers, but this could result in at least
a partial to complete melting of the current snowpack across lower
elevations.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Lake effect snow showers will continue southeast of the lakes,
which will at times impact area terminals southeast of the lakes
this evening and tonight. These snow showers will produce
periods of IFR VSBY and MVFR CIGS, with the exception at KART.
There, expect mainly VFR overnight. Between the snow showers,
conditions will improve to VFR VSBY and MVFR to VFR CIGS.

Saturday, MVFR conditions are expected with any remaining lake
effect snow showers southeast of the lakes early in the morning.
After that, improving flight conditions are expected at all
area terminals with VFR as a sfc high builds in over the
region.

Outlook...
Sunday...VFR. A chance of snow showers with MVFR/IFR
across the S. Tier to include KJHW late in the day.
Sunday night and Monday...A chance of snow and associated IFR.
Tuesday...A chance of snow showers and associated MVFR/IFR.

&&

.MARINE...
Winds and waves will remain elevated late this afternoon and
then begin to subside on both lakes this evening.

Tonight, the weakening pressure gradient between the departing low
over the western Atlantic and sfc high pressure building in from the
north will allow winds to subside below Small Craft Advisory
conditions as we head into Saturday.

Saturday and Saturday night, sfc high pressure will promote light
winds and wave action on area lakes. The next chance of small craft
conditions will potentially be late Sunday and Sunday night with a
weakening area of low pressure approaching from the Ohio Valley.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for LEZ040-
         041.
         Small Craft Advisory until 1 AM EST Saturday for
         LOZ042>044.

&&

SYNOPSIS...AR/Hitchcock
NEAR TERM...AR
SHORT TERM...Zaff
LONG TERM...Zaff
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Jan 29, 12:05 PM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1205 PM EST Fri Jan 29 2021

NYZ001>005-010>014-019>021-085-301715-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
1205 PM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301715-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1205 PM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-301715-
Oswego-Jefferson-Lewis-
1205 PM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Bitterly cold wind chills may be possible late tonight through
Saturday morning with wind chills of 10 to 20 below zero, although
there will be less wind.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Local storm report, Jan 29, 1:16 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
116 PM EST FRI JAN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 SE CLYDE              43.06N 76.84W
01/29/2021  M4.5 INCH        WAYNE              NY   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLYN6 CLYDE LOCK 26.

0700 AM     SNOW             1 WSW LITTLE VALLEY     42.25N 78.81W
01/29/2021  M4.0 INCH        CATTARAUGUS        NY   CO-OP OBSERVER

            CO-OP OBSERVER STATION LTVN6 LITTLE VALLEY.

&&
Local storm report, Jan 29, 3:49 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EST FRI JAN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             1 ENE LOCKPORT          43.18N 78.68W
01/29/2021  M3.8 INCH        NIAGARA            NY   PUBLIC

            TOTAL SNOWFALL TODAY.

0900 AM     SNOW             1 WNW BROCKPORT         43.22N 77.95W
01/29/2021  M4.6 INCH        MONROE             NY   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRKN6 BROCKPORT.

0800 AM     SNOW             3 N AMHERST             43.05N 78.76W
01/29/2021  M4.3 INCH        ERIE               NY   COCORAHS

            COCORAHS STATION NY-ER-98 AMHERST 5.4 NNE.

&&

JLA
Local storm report, Jan 29, 5:08 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
508 PM EST FRI JAN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             GATES-NORTH GATES       43.16N 77.70W
01/29/2021  M4.0 INCH        MONROE             NY   PUBLIC

            SNOW TOTAL TODAY THROUGH 3 PM.

&&

JLA
Local storm report, Jan 29, 5:11 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
511 PM EST FRI JAN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 SE GLENWOOD           42.60N 78.64W
01/29/2021  M3.5 INCH        ERIE               NY   COCORAHS

            DELAYED REPORT. COCORAHS STATION NY-ER-63
            GLENWOOD 1.5 SE.

&&

JLA
Local storm report, Jan 29, 5:16 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
516 PM EST FRI JAN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 NW CONSTABLEVILLE     43.58N 75.45W
01/29/2021  M6.0 INCH        LEWIS              NY   COCORAHS

            DELAYED REPORT. COCORAHS STATION NY-LW-3
            CONSTABLEVILLE 1.2 NW.

0700 AM     SNOW             1 SE CAMBRIA CENTER     43.17N 78.82W
01/29/2021  M4.9 INCH        NIAGARA            NY   CO-OP OBSERVER

            DELAYED REPORT. CO-OP OBSERVER STATION SBNN6
            SANBORN 4NE.

0700 AM     SNOW             1 NE LOWVILLE           43.79N 75.48W
01/29/2021  M4.2 INCH        LEWIS              NY   CO-OP OBSERVER

            DELAYED REPORT. CO-OP OBSERVER STATION LOWN6
            LOWVILLE.

0700 AM     SNOW             2 SW MEXICO             43.44N 76.27W
01/29/2021  M3.7 INCH        OSWEGO             NY   CO-OP OBSERVER

            DELAYED REPORT. CO-OP OBSERVER STATION MXON6
            MEXICO 2SW.

&&

JLA
Special weather statement, Jan 29, 5:31 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
531 PM EST Fri Jan 29 2021

NYZ001>004-011-013-014-300000-
Ontario-Livingston-Orleans-Wayne-Genesee-Monroe-Niagara-
531 PM EST Fri Jan 29 2021

...LAKE EFFECT SNOW SHOWERS WILL AFFECT WAYNE...NORTH CENTRAL
LIVINGSTON...NORTHEASTERN NIAGARA...ORLEANS...GENESEE...MONROE AND
NORTHERN ONTARIO COUNTIES...

At 527 PM EST, Mutiple bands of lake effect snow, producing sharply
reduced visibility at times, were occurring south of Lake Ontario,
including the New York State Thruway and the Rochester Metro.
Visibility may be reduced briefly to under a half mile during brief
heavier snow showers.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, East
Rochester, Medina, Albion, Hilton, Webster, Fairport, Brighton,
Gates-North Gates, Hamlin Beach State Park, Ontario, Henrietta,
Penfield, Newark and Williamson.

 This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 48A and 42.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads through the evening. Slow
down and allow extra time when traveling this evening.

LAT...LON 4339 7775 4328 7754 4332 7738 4333 7717
      4331 7697 4338 7675 4338 7670 4331 7671
      4332 7672 4310 7670 4303 7671 4301 7696
      4293 7697 4293 7842 4304 7847 4308 7846
      4309 7849 4340 7862

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 6:14 PM ESTWinter Weather AdvisoryBUFCayuga, Monroe, Orleans, Wayne6 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.